< Back to all clusters
[HEALTH] · Dominican Republic · 2 sources

started · updated

Health risks associated with self-medication

Self-medication poses significant health risks, including severe adverse effects caused by incorrect dosages, sudden treatment suspension, or dangerous interactions between different drugs. The World Health Organization identifies medication-related harm as a major health security issue.

Specialists emphasize the necessity of following professional medical guidance rather than using family medicine cabinets as makeshift clinics. Risks are particularly high for elderly patients and those with chronic illnesses.

Particular concern is directed toward psychotropic drugs—such as sedatives, hypnotics, anxiolytics, antidepressants, and antipsychotics—which act on the central nervous system. Benzodiazepines are highlighted as a specific risk due to the potential for physical dependence, abuse, and withdrawal symptoms, as noted by the FDA.

Entities

FDA · World Health Organization

Sources